Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 72, NWS St. Louis, MO

July 31, 2021Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Jul 31, 2021, 5:34 AM CDT for Knox County, Lewis County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 5:34 AM CDT (10:34 UTC)
Expired
Jul 31, 2021, 8:45 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 191 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS83 KLSX 311034
FLSLSX

Flood Advisory
National Weather Service St Louis MO
534 AM CDT Sat Jul 31 2021

MOC103-111-311345-
/O.NEW.KLSX.FA.Y.0072.210731T1034Z-210731T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
534 AM CDT Sat Jul 31 2021

The National Weather Service in St Louis has issued a

* Urban and Small Stream Flood Advisory for...
  Knox County in northeastern Missouri...
  Lewis County in northeastern Missouri...

* Until 845 AM CDT.

* At 534 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1.5 and 2.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City, 
  Colony, Steffenville, Plevna, Greensburg, Maywood, Hurdland, 
  Novelty, Baring, Monticello and Newark.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4030 9195 4026 9195 4025 9150 4018 9151
      4004 9149 3995 9144 3995 9234 4030 9235

$$

BRC
2 follow-up statements
678 
WGUS83 KLSX 311248
FLSLSX

Flood Advisory
National Weather Service St Louis MO
748 AM CDT Sat Jul 31 2021

MOC103-111-311345-
/O.CON.KLSX.FA.Y.0072.000000T0000Z-210731T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
748 AM CDT Sat Jul 31 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 
845 AM CDT THIS MORNING FOR KNOX AND LEWIS COUNTIES...

At 748 AM CDT, Doppler radar indicated 1 to locally 3 inches of 
rainfall fell earlier from thunderstorms. Minor flooding is ongoing 
with water over roadways near Edina and Novelty.

Some locations that will experience flooding include...
  Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City, 
  Colony, Steffenville, Plevna, Greensburg, Maywood, Hurdland, 
  Novelty, Baring, Monticello and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4030 9195 4026 9195 4025 9150 4018 9151
      4004 9149 3995 9144 3995 9234 4030 9235

$$

KD
790 
WGUS83 KLSX 311346
FLSLSX

Flood Advisory
National Weather Service St Louis MO
846 AM CDT Sat Jul 31 2021

MOC103-111-311356-
/O.EXP.KLSX.FA.Y.0072.000000T0000Z-210731T1345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
846 AM CDT Sat Jul 31 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR KNOX 
AND LEWIS COUNTIES...

Flood waters are receding. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4030 9195 4026 9195 4025 9150 4018 9151
      4004 9149 3995 9144 3995 9234 4030 9235

$$

KD

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 31, 3:25 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 3:25 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 AM CDT Sat Jul 31 2021

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 319 AM CDT Sat Jul 31 2021

Convection has initiated across Nebraska and Iowa, moving southeast
along the MUCAPE gradient towards the CWA. Over the morning this
area of convection is expected to congeal and continue to move
southeast along the forward propagating Corfidi vectors, across
northeast Missouri and into west-central Illinois by mid-morning.
The SREF indicates the sharp MUCAPE gradient riding along the
Mississippi River, with areas across Illinois largely devoid of
instability and 1000-2000 J/kg of MUCAPE across central Missouri.
While 30-35kts of 0-6 km shear will be available across northeast
Missouri and west-central Illinois, the severe threat with these
thunderstorms is low given the limited instability.

What is of greater concern is the threat for locally heavy rainfall
and localized flash flooding with this complex as it moves across
the CWA. Operational and ensemble guidance indicates PWAT values of
1.5-2.0 inches across northeast Missouri and west-central Illinois,
and 1.75-2.0+ inches across areas further south and west. This,
combined with deep warm cloud layers near 4 km, and the potential
for training convection, increases the potential for locally heavy
rainfall and flash flooding. However, uncertainty still remains that
the complex will hold together enough to produce significant
precipitation over any particular spot.

The complex is expected to exit the CWA by late afternoon if it can
sustain itself that long along the MUCAPE boundary with cool,
stable, post cold front air on the eastern side of the boundary.
Confidence is low that the structure will be able to hold together
all the way to the southeastern border of the CWA this afternoon.
The CAMs are in good agreement that the outflow from this complex
will lay out across southern Missouri and Illinois. New convective
initiation then is possible during the late afternoon and evening
along the outflow, forced by a mid-level disturbance along the
outer edges of a trough aloft. Convection initiating along this
boundary will be able to take advantage of the more unstable
environment where the SREF guidance is showing 1000-2000 J/kg of
MUCAPE. 30-35 kts of northwesterly 0-6 km shear could organize
thunderstorms into line segments, a few strengthening to strong to
severe, capable of producing heavy rainfall and damaging winds.

The rapid advancement of the mid-level trough into the mid-
Mississippi Valley will help push the outflow boundary and any
lingering convection south of the area overnight. At the surface a
high will push into the region, clearing out the sky and bringing
drier air into the region.

Temperatures today will be the coolest of the week, in the mid 70s
to upper 80s, between the showers and thunderstorms across the area
and associated cloud cover. Clearer skies on Sunday will help
temperatures warm into the mid 80s across the area, but will still
be below the normal 90 degrees for early August.

MRM

.LONG TERM...  (Sunday Night through Friday)
Issued at 319 AM CDT Sat Jul 31 2021

Ensemble and operational models are in agreement that the mid-level
trough will remain locked in over the eastern US through the end of
the period, keeping the forecast area in the persistent
northwesterly flow along the western side of the trough. At the
surface, an anticyclone will churn over the region, keeping
conditions dry.

Periodic mid-level shortwaves moving over the region will reinforce
the cooler, dry air in the region while northeasterly low-level flow
through mid-week will keep 850 mb temperatures in the low to mid
teens. All of this translates to surface temperatures in the low to
mid 80s through mid-week. By Thursday the low level anticyclone
shifts slightly eastward, veering winds to the southwest once more.
Warm air advection along this flow will start to rebound
temperatures to near normal (90 degrees) by the end of the period.

MRM

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 952 PM CDT Fri Jul 30 2021

A surface ridge extends from southern WI south into southern IL.
A complex of showers/storms across southwest IA is forecast to
move southeastward into the UIN area late tonight and the rest of
the taf sites early Saturday morning. The prevailing cloud
ceiling will drop into the MVFR category in UIN late tonight and
the rest of the taf sites further south Saturday morning. The
cloud ceiling should improve into the VFR category by early
Saturday evening.

SPECIFICS FOR KSTL: A surface ridge extends from southern WI south
into southern IL. A complex of showers/storms across southwest IA
is forecast to move southeastward into the STL area early Saturday
morning. The prevailing cloud ceiling will drop into the MVFR
category Saturday morning. The cloud ceiling should improve into
the VFR category early Saturday evening.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     79  67  84  63 /  80  30   5   0
Quincy          75  64  81  60 /  90   5   5   0
Columbia        83  65  83  61 /  40  20   5   0
Jefferson City  86  67  84  63 /  30  40   5   0
Salem           76  63  82  58 /  70  40   5   0
Farmington      86  66  83  60 /  40  70   5   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 31, 3:31 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 AM CDT Sat Jul 31 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely across the area today and tonight, with
damaging winds and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms could linger across far southern Missouri early
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service as well as rainfall amounts in excess
of an inch or any flooding.

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:51 AM CDTAreal Flood AdvisoryLSXMarion, Shelby3 hr
Jul 31, 7:39 AM CDTFlash Flood WarningLSXMarion3 hr
Jul 31, 9:49 AM CDTRiver Flood WarningLSXMarion18 hr
Jul 31, 9:50 AM CDTRiver Flood WarningLSXMarion3 days
Jul 31, 3:05 PM CDTRiver Flood WarningLSXLewis49 hr
Jul 31, 5:15 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds21 min

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.